Alert archive / Kansas / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 161, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Oct 14, 2000, 9:36 PM CDT for Lyon County, Morris County, Wabaunsee County, Kansas. It was in force for 29 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 14, 2000, 9:36 PM CDT (02:36 UTC)
- Expired
- Oct 14, 2000, 10:05 PM CDT
- In force
- 29 min
- Issued by
- NWS Topeka, KS
- Area
- Whole counties
Counties Lyon County, KS, Morris County, KS, Wabaunsee County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 14, 9:45 PM CDT | Hail 0.75 | Council Grove, KS | |
| Oct 14, 9:50 PM CDT | Hail 0.75 | Eskridge, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 2.6 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 532 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 585 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 119 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KTOP 150236 SVRTOP KSC111-127-197-150305- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 936 PM CDT SAT OCT 14 2000 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EXTREME NORTHWESTERN LYON COUNTY IN EAST CENTRAL KANSAS EASTERN MORRIS COUNTY IN EAST CENTRAL KANSAS SOUTHWESTERN WABAUNSEE COUNTY IN EAST CENTRAL KANSAS * UNTIL 1005 PM CDT * AT 936 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 20 MILES SOUTHWEST OF ESKRIDGE...OR ABOUT 26 MILES NORTHWEST OF EMPORIA...MOVING NORTHEAST AT 20 MPH. * SOME LOCATIONS AFFECTED... ESKRIDGE BUSHONGf COUNCIL GROVE LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...MOVE INDOORS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 14, 3:39 PM CDT, 5 hours 57 minutes earlier.
Area forecast discussion, Oct 14, 3:39 PM CDT, 5 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 339 PM CDT SAT OCT 14 2000 ...PRECIPITATION CHANCES TONIGHT...THEN AGAIN ON MONDAY ARE MAIN CONCERNS...ALONG WITH TEMPERATURES. THUNDERSTORMS CONTINUE TO FIRE IN WARM AIR AHEAD OF FRONT OVER EAST CENTRAL AND NORTHEAST KANSAS IN MOIST INFLOW AREA...ALTHOUGH LOW LEVEL FLOW NOT THAT STRONG. WILL STILL KEEP MENTION OF SEVERE AS HAVE HAD AT LEAST REPORTS OF SMALL HAIL WITH VILS IN THE MIDDLE TO UPPER 30S. EXPECT UPPER IMPULSE EJECTING FROM SOUTHWEST IN STRONG JET ALOFT TO STILL SUPPORT SOME POTENTIAL. SHOWERS MOVING TO THE NORTHEAST BUT CONTINUE TO REDEVELOP TO THE SOUTHWEST. NEXT FEATURE IS IN THE NORTHERN STREAM AND MODELS HAVE THIS WORKING ACROSS STATE OVERNIGHT. GIVEN THIS FEATURE...WILL CONTINUE HIGH POPS FOR THE OVERNIGHT HOURS. TEMPERATURE WISE WILL GO CLOSER TO FAN NUMBERS ON LOWS IN THE NORTH CENTRAL AND...COMPROMISE OVER THE EAST CENTRAL WHERE PCPN WILL BE LAST TO LEAVE. ON SUNDAY...WAVE WORKS EAST...MODELS SHOWING CONSIDERABLE LOW LEVEL RH. WITH GO WITH SKIES BECOMING PARTLY CLOUDY...EAST CENTRAL THE LAST TO FOLLOW. LOOKS LIKE TEMPERATURES IN AROUND 70 WILL BE GOOD BUT IF CLOUDS LINGER OVER THE EAST CENTRAL...THEY COULD BE COOLER. SUNDAY NIGHT AND MONDAY MODELS HAVE SYSTEM COMING OUT OF SW WITH THE AVN BEING THE STRONGEST AND MOST CONSISTENT WITH THIS FEATURE. QPF HOWEVER LOOKS OVERDOWN. FOR NOW WILL INTRODUCE KEEP SKIES AT LEAST PARTLY CLOUDY SUNDAY NIGHT AND INCREASING CLOUDS OVER THE NORTHEAST AND EAST CENTRAL MONDAY WITH 20 TO 30 PERCENT POPS. MODELS HAVE H850 MB TEMPS COOLING SOME. WILL GO WITH 65 TO 70 MOST AREAS. .TOP...NONE FRANTZ
In the hours before
Local storm report, Oct 14, 6:18 PM CDT, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
618 PM CDT SAT OCT 14 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0510 PM HOME KS .75 INCH HAIL
10/14/00 MARSHALL SPOTTER REPORTED DIME
SIZE HAIL
0513 PM HOME KS .88 INCH HAIL
10/14/00 MARSHALL SPOTTER REPORTED NICKEL
SIZE HAIL
0520 PM 2 NNW BEATTIE KS .88 INCH HAIL
10/14/00 MARSHALL SPOTTER REPORTED NICKEL
; SIZE HAIL
0552 PM 7 WSW MARYSVILLE KS .75 INCH HAIL
10/14/00 MARSHALL PUBLIC REPORTED DIME
SIZE HAILThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 14, 10:05 PM CDT | Severe Thunderstorm Warning | TOP | Wabaunsee | 25 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.